Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Little Rock, AR

April 9, 2008Arkansas County, Monroe County, Prairie County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 9, 2008, 5:16 AM CDT for Arkansas County, Monroe County, Prairie County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2008, 5:16 AM CDT (10:16 UTC)
Expired
Apr 9, 2008, 8:15 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Monroe County, AR, Prairie County, AR

The radar

The Little Rock radar (KLZK), 85 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 3:20 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 9, 3:20 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
320 AM CDT WED APR 9 2008

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE SEVERE WEATHER OUTBREAK ON
THURSDAY...AND WITH PERIODS OF HEAVY RAIN WHICH WILL ADD TO THE
RIVER FLOODING...AND FLASH FLOOD POTENTIAL. WILL BE ISSUING A
FLASH FLOOD WATCH THIS MORNING FOR TODAY THROUGH THURSDAY PM FOR
ALL OF AR.

CURRENTLY...CONVECTION CONTINUES TO FIRE ALONG THE WEAK BOUNDARY
AND THETA-E GRADIENT OVER CENTRAL AR...AS UPPER LEVEL ENERGY
LIFTS ACROSS THE AREA. A FEW PULSE STORMS HAVE BEEN SEEN THIS
EARLY MORNING OVER AR AND BACK TO THE SW...BUT MAIN CONCERN THIS
MORNING IS RAIN AMOUNTS AND ANY FLASH FLOODING. HAVE SEEN
REGENERATION OF STORMS BACK TO THE SW OVER NE TEXAS...WITH THESE
STORMS CONTINUING TO MOVE OVER SOUTH-CENTRAL AND CENTRAL AR. THE
SURFACE DID PUSH MORE OVER NORTHERN AR...WITH 40 DEWPOINT AIR AND
KEEPING RAIN CHANCES LOW OVER THE NORTH. 60 DEWPOINT AIR ALONG AND
SOUTH OF THE BOUNDARY. 00Z KZLK SOUNDING HAD THE PRECIP WATER
VALUE UP TO 1.2I INCHES...WITH A VEERING PROFILE OF 25-35 KNTS
SURFACE TO 10K FT. IR SATELLITE HAS THE ENERGY OVER NE TX LIFTING
INTO AR...WHILE OUT WEST OVER THE 4 CORNERS AREA...THE NEXT
DEVELOPING UPPER SYSTEM FOR OUR THURSDAY WEATHER.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
HAVE UPPED POP THIS MORNING TO CATEGORICAL FOR CENTRAL AR WITH
CURRENT TRENDS...SOME HEAVY RAIN...AND FLASH FLOOD WATCH WILL GO
OUT FOR ALL OF AR AT MORNING ISSUANCE. CURRENT BOUNDARY WILL STALL
OVER CENTRAL AR...AND HELP FOCUS CONVECTION TODAY. MODELS TO
WEAKEN OVERALL LIFT DURING THE DAY...AND LOWERED POP A BIT. TODAYS
SLIGHT RISK FROM SPC GOOD...BUT WOULD BE VERY ISOLATED OVER AR
DURING THE DAY. THEN THE BOUNDARY LIFTS NORTHWARD WEDNESDAY
EVENING AS THE SURFACE AND UPPER SYSTEM TAKE SHAPE OVER NORTH TX.
STRONG LIFT MOVES NE OVER OK...NW AR TO MO THROUGH 06Z FRIDAY...
THEN FOCUSES BACK WEST TO THE SURFACE AND UPPER LOWS BY 12Z
THURSDAY. ON THURSDAY...MAX LIFT...AN 850MB 50-70KT JET WITH
VEERING PROFILE...UPPER LEVEL JET...LI OF -2 TO -6...AND CAPE
AROUND 1000 J/KG WILL LEAD TO SEVERE STORMS...WITH ISOLATED
TORNADOES ACROSS AR. SPC CURRENT DAY 2 MODERATE RISK IN ORDER. AROUND
00Z FRIDAY...THE SEVERE STORMS ARE EXPECTED TO BE PUSHING ACROSS
EASTERN PARTS OF AR WITH THE MAIN DYNAMICS...AS THE SURFACE LOW
LIFTS N-NE TO KS/MO. STRONG WINDS BEHIND THE COLD FOR FRIDAY WITH
PRECIP ENDING IN THE MORNING. WRAP AROUND MOISTURE WILL STILL KEEP
CLOUDS OVER THE AREA...WITH SMALL CHANCE OF RAIN THROUGH AT LEAST
MID-DAY. CLEARING FRIDAY NIGHT...WITH COLD ADVECTION TAKING TEMPS
WELL BELOW APRIL NORMALS FOR SATURDAY. STILL SOME CLOUDS ON
SATURDAY...ESPECIALLY IN THE NORTH...WHILE PARTLY TO MOSTLY SUNNY
CENTRAL AND SOUTH. WINDS REMAIN ELEVATED DUE TO THE STRONG
PRESSURE GRADIENT WITH THE STORM. HIGH PRESSURE BUILDS IN FOR THE
REST OF THE WEEKEND.

&&

.LONG TERM...SUNDAY THROUGH TUESDAY
MODELS ALL CONTINUE TO ADVERTISE A DRY EXTENDED PERIOD WITH A HIGHLY
AMPLIFIED UPPER FLOW IN PLACE. WITH NO MAJOR DIFFERENCES BETWEEN THE
MEDIUM RANGE MODELS...AT LEAST ONES THAT WILL EFFECT THE MID
SOUTH...WILL CONTINUE TO FOLLOW THE MORE CONSISTENT GFS SOLUTION
THIS MORNING.

PERIOD INITIATES WITH LARGE RIDGE OVER THE ROCKIES...ANCHORED BY
LARGE EASTERN PACIFIC AND EASTERN CONUS TROFS. SLOW MOVING UPPER LOW
OVER SOUTHEAST CANADA WILL STILL KEEP SOME CLOUDS OVER THE AREA
EARLY SUNDAY WITH GENERALLY CLEAR SKIES AFTER THAT AS SURFACE RIDGE
OVER THE CENTRAL PLAINS MOVES EAST AND BECOMES THE DOMINATE WEATHER
FEATURE THROUGH THE REMAINDER OF THE PERIOD.

UPPER PATTERN REMAINS HIGHLY AMPLIFIED THROUGH MOST OF THE PERIOD
ALTHOUGH RIDGE IS FLATTENED OUT SOMEWHAT LATE IN THE PERIOD AS UPPER
LOW MOVES ONSHORE OVER THE PACIFIC NORTHWEST. WITH PRONOUNCED NORTH
TO NORTHWEST FLOW IN PLACE...TEMPERATURES WILL AVERAGE WELL BELOW
NORMAL ON SUNDAY AND TO A LESSER EXTENT MONDAY. AS PATTERN RELAXES
SOMEWHAT ON DAY SEVEN...TEMPERATURES WILL WARM TO JUST BELOW NORMAL
FOR MID APRIL. OVERNIGHT LOWS LIKELY TO DIP INTO THE 30S ACROSS THE
NORTHERN HALF OF THE FORECAST AREA SUNDAY NIGHT AND THEN JUST THE
NORTH MONDAY NIGHT. SOME OF THE NORMALLY COLDER AREAS WILL LIKELY
TOUCH FREEZING. MAV/MEX NUMBERS LOOK GOOD ARE GENERALLY ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     62  59  74  56 /  70  60  70  70
CAMDEN AR         74  66  78  59 /  60  30  60  80
HARRISON AR       61  56  72  50 /  20  80  80  40
HOT SPRINGS AR    67  62  74  57 /  80  40  80  50
LITTLE ROCK   AR  66  62  75  59 /  80  40  80  70
MONTICELLO AR     75  66  81  61 /  60  20  50  80
MOUNT IDA AR      66  61  74  55 /  50  50  80  40
MOUNTAIN HOME AR  61  56  73  52 /  30  70  80  40
NEWPORT AR        63  61  75  59 /  70  50  70  80
PINE BLUFF AR     70  65  77  60 /  80  30  60  90
RUSSELLVILLE AR   62  59  75  53 /  50  60  80  40
SEARCY AR         63  61  75  58 /  80  50  80  80
STUTTGART AR      66  64  77  61 /  60  40  60  90
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

SHORT TERM...59 / LONG TERM...56
Hazardous weather outlook, Apr 9, 5:00 AM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED APR 9 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST TWO WEEKS WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF CENTRAL...EASTERN AND SOUTHERN ARKANSAS.
THIS INCLUDES THE BLACK RIVER...THE LOWER WHITE RIVER...THE CACHE
AND OUACHITA RIVERS.

A COLD FRONT IS OVER SOUTHERN ARKANSAS AT THIS TIME AND APPEARS
TO HAVE STALLED. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
ALONG THIS FRONT THROUGH A GOOD PART OF THE DAY. THIS BOUNDARY IS
FORECAST TO MOVE BACK TO THE NORTH AS A WARM FRONT WEDNESDAY
EVENING AND BE LOCATED OVER THE CENTRAL PART OF THE STATE AROUND
MIDNIGHT BEFORE MOVING INTO EXTREME SOUTHERN MISSOURI BY THURSDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE WARM
FRONT AS IT LIFTS BACK TO THE NORTH. ADDITIONAL WARM AND MOIST AIR
WILL OVER RUN THIS BOUNDARY AND ONCE AGAIN...STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH THE BEST CHANCES DURING THE
OVERNIGHT HOURS AS LOW PRESSURE DEVELOPS OVER THE TEXAS PANHANDLE.
LARGE HAIL WILL BE POSSIBLE IN ADVANCE OF THE WARM FRONT. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE INTO EARLY THIS WEEK ALONG THE BLACK...LOWER
WHITE...CACHE AND OUACHITA RIVERS.

THE SURFACE LOW WILL BE LOCATED OVER WESTERN OKLAHOMA EARLY WITH
SHOWERS AND THUNDERSTORMS CONTINUING ALONG AND NEAR THE WARM FRONT.
THE LOW WILL LIFT OFF TO THE NORTHEAST DURING THE DAY AND FINALLY
DRAG THE BOUNDARY THROUGH THE STATE THURSDAY AFTERNOON THROUGH EARLY
FRIDAY MORNING. THIS FRONT WILL MOVE INTO A MOISTURE RICH AND
UNSTABLE AIR MASS WITH SHOWERS AND THUNDERSTORM LIKELY IN ADVANCE OF
THIS BOUNDARY. SEVERE WEATHER IS EXPECTED ALONG THIS FRONT WITH
STRONG WINDS AND LARGE HAIL THE PRIMARY CONCERN. UNFORTUNATELY...
TORNADOES CAN NOT BE RULED OUT AS WIND PROFILES ARE SUPPORTIVE OF
ROTATING STORMS. SOME OF THE TORNADOES COULD BE SIGNIFICANT. THE
ENTIRE FORECAST AREA IS IN A MODERATE RISK OF SEVERE WEATHER
THURSDAY.

IN ADDITION TO SEVERE WEATHER...HEAVY RAIN WILL BE POSSIBLE. WITH
THE GROUND NEARLY SATURATED IN MOST AREAS...IT WILL NOT TAKE A LOT
OF RAIN TO PRODUCE ADDITIONAL FLASH FLOODING. IT APPEARS HEAVY RAIN
WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT AS THE FRONT MOVES
THROUGH THE STATE. SEVERAL MORE INCHES OF RAIN WILL BE POSSIBLE
WHICH WILL ONLY AGGRAVATE THE FLOODING SITUATION.

NOW WOULD BE A GOOD TIME TO REVIEW SEVERE WEATHER AND FLASH FLOODING
SAFETY RULES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON AND NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Apr 9, 3:58 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
358 AM CDT WED APR 9 2008

ARZ046-047-057-090945-
ARKANSAS-MONROE-PRAIRIE-
358 AM CDT WED APR 9 2008

...SIGNIFICANT WEATHER ALERT FOR ARKANSAS...MONROE AND PRAIRIE
COUNTIES UNTIL 445 AM CDT...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STUTTGART MUNICIPAL AIRPORT...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:01 PM CDTSevere Thunderstorm WarningLZKOuachita44 min
Apr 8, 7:15 PM CDTSevere Thunderstorm WarningLZKJefferson60 min
Apr 8, 7:38 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Van Buren52 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita50 min
Apr 8, 8:31 PM CDTRiver Flood WarningLZKClark, Hot Spring50 hr
Apr 8, 8:46 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun44 min
Apr 8, 9:06 PM CDTSevere Thunderstorm WarningLZKBradley, Cleveland, Drew39 min
Apr 8, 9:42 PM CDTSevere Thunderstorm WarningLZKClark33 min
Apr 9, 1:25 AM CDTSevere Thunderstorm WarningLZKGarland, Montgomery, Perry, Saline, Yell21 min
Apr 9, 4:01 AM CDTSevere Thunderstorm WarningLZKArkansas, Monroe, Prairie20 min
Apr 9, 4:04 AM CDTFlash Flood WatchLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more39 hr
Apr 9, 4:29 AM CDTFlash Flood WarningLZKLonoke, Prairie3 hr
Apr 9, 5:52 AM CDTFlash Flood WarningLZKArkansas, Jefferson, Monroe3 hr
Apr 9, 7:26 AM CDTRiver Flood WarningLZKSaline25 hr
Apr 9, 8:11 AM CDTRiver Flood WarningLZKClark, Nevada, Ouachita50 hr
Apr 9, 8:16 AM CDTRiver Flood WarningLZKAshley, Bradley, Cleveland, Drew4 days

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.